Flood, Tippecanoe
- When
- June 11, 12:47 PM EST to June 21, 11:30 PM EST
- Where
- Tippecanoe forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Heavy rains from the 10th and 11th caused extensive flooding along the Wabash River. This was the second time in less than a year that a large agricultural flood occurred along the Wabash.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Heavy rains from the 10th and 11th caused extensive flooding along the Wabash River. This was the second time in less than a year that a large agricultural flood occurred along the Wabash. Additional rain on the 16th, 17th and 18th sharpened and prolonged the crest as it moved towards the Ohio River.Location: Flood Stage: Crest: Date of Crest:Lafayette 11.0 21.7 June 13Covington 16.0 27.4 June 14Montezuma 14.0 27.3 June 16Terre Haute 14.0 22.9 June 18Hutsonville 16.0 24.5 June 20Riverton 15.0 22.3 June 21Vincennes 16.0 20.5 June 22
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 3:43 AM EST, 9 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 343 AM EST FRI JUN 11 2004 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN INTO EARLY NEXT WEEK. MODELS SIMILAR EARLY ON IN FORECAST BUT THEN DIVERGE SOME LATER IN THE WEEKEND. GFS IS FASTER WITH FRONT AND BRINGS IN DRIER AIR TO FORECAST AREA /FA/ EARLIER THAN ETA. THIS COULD BE RELATED TO CONVECTIVE FEEDBACK PROBLEMS NOTED EARLIER IN PERIOD. THUS WILL LEAN TOWARD ETA FOR MUCH OF FORECAST. FRONT REMAINS NEAR NRN BORDER OF THE FA AT 08Z. W/V SATELLITE SHOWING A WAVE MOVING TOWARD FA. THIS WAVE WAS GENERATING NUMEROUS TSRA ACROSS NRN HALF OF FA. EXPECT CURRENT AREA OF TSRA TO DRIFT N AND DIMINISH EARLY THIS MORNING AS UPPER WAVE MOVES INTO FA AND BOUNDARY MOVES TEMPORARILY BACK N. AFTER WAVE EXITS FRONT WILL BEGIN TO SINK SOUTH AGAIN. WITH BOUNDARY IN AREA EXPECT TSRA TO BECOME SCT ACROSS ENTIRE FA THIS AFTERNOON. HEIGHTS INCREASE AT UPPER LEVELS WHICH MAY HELP INHIBIT CONVECTION THIS AFTN. WILL GO LIKELY POPS EARLY ACROSS NRN FA OTHERWISE CHC POPS WITH SCT WORDING TODAY. WILL MENTION HEAVY RAIN THIS MORNING PER ONGOING CONVECTION. STRONG TEMP GRADIENT WILL EXIST TODAY WITH BOUNDARY IN AREA AND CONTRAST BETWEEN RAIN COOLED/CLOUDY N AND DRIER/MORE SUN S. WILL PUT GOOD NE/SW GRADIENT IN AND WILL GO CLOSER TO MAV/FWC NUMBERS AS ETA COULD BE TOO WARM GIVEN CLOUDS/RAIN COOLED GROUND. TONIGHT FRONT WILL REMAIN ACROSS FA SO CHC POPS WILL CONTINUE. AGAIN PUT NE/SW TEMP GRADIENT IN...WHICH PUTS LOW TEMPS CLOSER TO MAV GUIDANCE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && CS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST FRI JUN 11 2004 INZ021-028>031-035>049-051>057-060>065-067>072-121100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 600 AM EST FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN. FLOODING IN URBAN AREAS AND ALONG SMALL STREAMS MAY OCCUR...MAINLY NORTH OF INTERSTATE 70. ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. SOME STORMS MAY BE SEVERE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 AM EST FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 4 S WAVELAND 39.82N 87.05W
06/10/2004 PARKE IN TRAINED SPOTTER
SPOTTER REPORTED 2 BRIEF TOUCHDOWNS.
0604 PM FUNNEL CLOUD ROACHDALE 39.85N 86.80W
06/10/2004 PUTNAM IN EMERGENCY MNGR
0702 PM HAIL 5 W MOORESVILLE 39.62N 86.46W
06/10/2004 0.75 INCH MORGAN IN PUBLIC
REPORT FROM A MOTORIST TO THE SHERIFFS OFFICE.
0713 PM FUNNEL CLOUD 1 W MOORESVILLE 39.62N 86.39W
06/10/2004 MORGAN IN TRAINED SPOTTER
CITIZEN REPORTS FUNNEL CLOUD 15 MILES NORTHEAST OF
MONROVIA.
0740 PM FUNNEL CLOUD GREENWOOD 39.62N 86.11W
06/10/2004 JOHNSON IN AMATEUR RADIO
FUNNEL CLOUD AT SR 37 AND SMITH VALLEY ROAD...3 SPOTTERS
CONFIRM SAME FUNNEL CLOUD.
0805 PM FUNNEL CLOUD 2 S GREENWOOD 39.59N 86.11W
06/10/2004 JOHNSON IN PUBLIC
CITIZEN REPORTED TO STATE POLICE...LOCATION...US31 AND
STOP 18
0900 PM TSTM WND DMG PARAGON 39.39N 86.56W
06/10/2004 MORGAN IN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN IN BAKER TOWNSHIP.
&&
WFO INDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 AM EST FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD LAFAYETTE 40.41N 86.87W
06/11/2004 TIPPECANOE IN EMERGENCY MNGR
FLOODING OF FIRST FLOOR OF SOME HOUSES ON THE SOUTH SIDE
OF LAFAYETTE.
&&
SALLYThe national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407236, 5407237, 5407238, 5407239, 5407240, 5407241, 5407242, 5407243.